Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 105, NWS Cheyenne, WY

August 5, 2003Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2003, 6:15 PM MDT for Kimball County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 6:15 PM MDT (00:15 UTC)
Expired
Aug 5, 2003, 7:00 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3233 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS55 KCYS 060015
SVRCYS
NEC105-060100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF KIMBALL

* UNTIL 700 PM MDT

* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 7 MILES WEST OF KIMBALL...MOVING SOUTHEAST AT
  20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4132 10377 4120 10395 4101 10395 4101 10336

$$

BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:17 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 5, 2:17 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
217 PM MDT TUE AUG 5 2003

SHORT TERM...PRETTY TRANQUIL PATTERN TONIGHT AND WED AS AXIS OF
SHARP UPPER LEVEL RIDGE MOVES OVER CYS FORECAST AREA. SURFACE HIGH
PRESSURE OVER THE NORTHERN GREAT PLAINS WILL INDUCE LOW AND MID
LEVEL RETURN FLOW EAST OF THE MOUNTAINS WITH A SLOW INCREASE IN
MOISTURE AS THE WEAK SURFACE BASED UPSLOPE USHERS IN SOMEWHAT HIGHER
DEWPOINTS. WILL OMIT POPS THIS EVENING AS SHOWERS AND THUNDERSTORMS
SEEM UNLIKELY IN DRY AIRMASS. TEMPERATURES TONIGHT WILL COOL TO THE
50S TO LOWER 60S IN LOWER ELEVATIONS. TEMPS WED WILL GET PRETTY WARM
AND SHOULD REACH THE 90S OUTSIDE THE MOUNTAINS...WITH 80S IN THE
LARAMIE VALLEY. ATMOSPHERIC INSTABILITY WED AFTERNOON COULD POP OFF
A FEW THUNDERSTORMS...BUT THE LACK OF ANY TRIGGER WARRANTS ONLY LOW
POPS.

LONG TERM...UPPER LEVEL HIGH CENTER WILL BE OVER THE SOUTHERN AND
CENTRAL ROCKIES OR FOUR CORNERS AREA THROUGH EARLY NEXT WEEK...
RESULTING IN ABOVE NORMAL TEMPERATURES OVER THE CWA FOR THIS FORECAST
PERIOD.  12Z MODELS DIFFER SOME ON MOVEMENT EAST OF THE UPPER LEVEL
LOW LATE THIS WEEK AND THROUGH EARLY NEXT WEEK AS IT APPROACHES AND
MOVES INTO THE PACIFIC NORTHWEST WITH THE ETA BEING A BIT FASTER.
HOWEVER THE 12Z RUN IS AGAIN SLOWER THAN THE 06Z RUN...WHICH WAS
FASTER THAN THE 00Z RUN.  EARLIER PREEPD FROM NCEP FAVORED THE
FASTER MOVEMENT OF THE 06Z RUNS.  THE FASTER MOVEMENT WILL TEND TO
PRODUCE A HIGHER AMPLITUDE RIDGE ALOFT AND ALLOW THE MID AND UPPER
LEVEL MOISTURE TO SPREAD INTO THE CWA MORE QUICKLY.  THAT BETTER
MOISTURE MOVES OVER THE CWA BY NEXT MONDAY AND TUESDAY PER THE GFS
AND SHOULD HELP PRODUCE A CHANCE OF LATE DAY THUNDERSTORMS.  UNTIL
THEN THE MODELS DEPICT LIGHT QPF OVER THE FAR NORTH PART OF THE CWA
AS WELL AS THE FAR SOUTH WYOMING PORTION.  THIS ACTUALLY LOOKS
REASONABLE AS SHORTWAVE TROUGHS MOVE OVER THE NORTHERN HIGH PLAINS
AROUND THE UPPER HIGH.  MID AND UPPER LEVEL MOISTURE WILL ALSO
SLOWLY INCREASE JUST TO OUR SOUTH AND MAY CATCH THE FAR SOUTH PART
OF THE CWA WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.  THROUGH
THE WEEKEND THE ETA HAS MORE QPF OVER THE CWA THAN THE GFS WITH THE
PRECIPITABLE WATER VALUES HIGHER ON THE GFS.

.CYS...
WY...NONE.
NE...NONE.

JMR/WEILAND
Hazardous weather outlook, Aug 5, 10:44 AM MDT, 7 hours 31 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE PRIMARILY OVER
THE SOUTHERN PARTS OF THE AREA STARTING ON WEDNESDAY...AND LINGERING
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 5, 5:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
558 PM MDT TUE AUG 5 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    BUSHNELL                  NE   .75 INCH HAIL
08/05/03   KIMBALL

GRIFFITH

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.